Alert archive / Iowa / Wind Advisories in 2006

Wind Advisory 3, NWS Des Moines, IA

March 31, 200638 counties in Iowa

NWS Des Moines, IA issued this wind advisory at Mar 31, 2006, 7:33 AM CST for 38 counties in Iowa. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Mar 31, 2006, 7:33 AM CST (13:33 UTC)
Expired
Mar 31, 2006, 6:00 PM CST
In force
10 hr
Issued by
NWS Des Moines, IA
All 38 counties

Audubon County, IA, Black Hawk County, IA, Boone County, IA, Bremer County, IA, Butler County, IA, Calhoun County, IA, Carroll County, IA, Cerro Gordo County, IA, Crawford County, IA, Dallas County, IA, Emmet County, IA, Franklin County, IA, Greene County, IA, Grundy County, IA, Guthrie County, IA, Hamilton County, IA, Hancock County, IA, Hardin County, IA, Humboldt County, IA, Jasper County, IA, Kossuth County, IA, Mahaska County, IA, Marion County, IA, Marshall County, IA, Monroe County, IA, Palo Alto County, IA, Pocahontas County, IA, Polk County, IA, Poweshiek County, IA, Sac County, IA, Story County, IA, Tama County, IA, Wapello County, IA, Warren County, IA, Webster County, IA, Winnebago County, IA, Worth County, IA, Wright County, IA

The radar

The Des Moines radar (KDMX), 60 km from the middle of the area, began a volume at 13:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 1.6 hours before the alert went out and 248 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2006-03-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2006-03-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
903 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
63 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS73 KDMX 311333
NPWDMX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DES MOINES IA
733 AM CST FRI MAR 31 2006

...STRONG WINDS TO AFFECT NORTH CENTRAL IOWA TODAY...

.LOW PRESSURE OVER CENTRAL MINNESOTA WILL CREATE STRONG WINDS
TODAY ACROSS NORTH CENTRAL IOWA. THE WINDS WILL DIMINISH THIS
EVENING AS THE SYSTEM MOVES INTO THE WESTERN GREAT LAKES REGION.

IAZ004>007-015>017-023>026-033>036-312145-
/O.NEW.KDMX.WI.Y.0003.060331T1333Z-060401T0000Z/
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-SAC-CALHOUN-WEBSTER-HAMILTON-
INCLUDING THE CITIES OF...ESTHERVILLE...ALGONA...FOREST CITY...
NORTHWOOD...EMMETSBURG...GARNER...MASON CITY...POCAHONTAS...
HUMBOLDT...CLARION...HAMPTON...SAC CITY...ROCKWELL CITY...
FORT DODGE...WEBSTER CITY
733 AM CST FRI MAR 31 2006

...WIND ADVISORY IN EFFECT UNTIL 6 PM CST THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM CST THIS AFTERNOON. 

WEST TO NORTHWEST WINDS OF 25 TO 35 MPH WITH GUSTS TO 45 MPH CAN
BE EXPECTED TODAY BEFORE DIMINISHING THIS EVENING.

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

$$

DONAVON
2 follow-up statements
000 
WWUS73 KDMX 311621
NPWDMX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DES MOINES IA
1021 AM CST FRI MAR 31 2006

...STRONG WINDS TO AFFECT MUCH OF CENTRAL IOWA TODAY...

.LOW PRESSURE OVER CENTRAL MINNESOTA WILL CREATE STRONG WINDS
THE REST OF TODAY ACROSS A LARGE PORTION OF CENTRAL IOWA. THE
WINDS WILL DIMINISH THIS EVENING AS THE SYSTEM MOVES INTO THE
WESTERN GREAT LAKES REGION.

IAZ027-028-037>039-044>050-057>062-073>075-085-086-312200-
/O.EXA.KDMX.WI.Y.0003.000000T0000Z-060401T0000Z/
BUTLER-BREMER-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-WARREN-MARION-MAHASKA-MONROE-WAPELLO-
INCLUDING THE CITIES OF...ALLISON...WAVERLY...ELDORA...
GRUNDY CENTER...WATERLOO...DENISON...CARROLL...JEFFERSON...
BOONE...AMES...MARSHALLTOWN...TOLEDO...AUDUBON...GUTHRIE CENTER...
ADEL...DES MOINES...NEWTON...GRINNELL...INDIANOLA...KNOXVILLE...
OSKALOOSA...ALBIA...OTTUMWA
1021 AM CST FRI MAR 31 2006

...WIND ADVISORY IN EFFECT UNTIL 6 PM CST THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM CST THIS AFTERNOON. 

WEST TO NORTHWEST WINDS OF 25 TO 35 MPH WITH GUSTS OF 45 TO 50 MPH
CAN BE EXPECTED TODAY BEFORE DIMINISHING THIS EVENING.

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH ARE EXPECTED
WITH GUSTS OF 45 MPH TO 57 MPH.  WINDS THIS STRONG CAN MAKE
DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE
EXTRA CAUTION.

$$

IAZ004>007-015>017-023>026-033>036-312200-
/O.CON.KDMX.WI.Y.0003.000000T0000Z-060401T0000Z/
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-SAC-CALHOUN-WEBSTER-HAMILTON-
INCLUDING THE CITIES OF...ESTHERVILLE...ALGONA...FOREST CITY...
NORTHWOOD...EMMETSBURG...GARNER...MASON CITY...POCAHONTAS...
HUMBOLDT...CLARION...HAMPTON...SAC CITY...ROCKWELL CITY...
FORT DODGE...WEBSTER CITY
1021 AM CST FRI MAR 31 2006

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST THIS
AFTERNOON...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST THIS AFTERNOON. 

WEST TO NORTHWEST WINDS OF 30 TO 35 MPH WITH GUSTS TO 50 MPH CAN BE
EXPECTED TODAY BEFORE DIMINISHING THIS EVENING.

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH ARE EXPECTED
WITH GUSTS OF 45 MPH TO 57 MPH.  WINDS THIS STRONG CAN MAKE DRIVING
DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA
CAUTION.

$$

COGIL
000 
WWUS73 KDMX 312136
NPWDMX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DES MOINES IA
336 PM CST FRI MAR 31 2006

...STRONG WINDS TO DIMINISH THROUGH THE EVENING...

.STRONG LOW PRESSURE OVER WISCONSIN WILL CONTINUE TO PULL AWAY
FROM THE STATE. THIS WILL ALLOW WINDS TO DIMINISH THIS EVENING.

IAZ033>036-044>048-057>061-073>075-085-086-312245-
/O.CAN.KDMX.WI.Y.0003.000000T0000Z-060401T0000Z/
SAC-CALHOUN-WEBSTER-HAMILTON-CRAWFORD-CARROLL-GREENE-BOONE-STORY-
AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-WARREN-MARION-MAHASKA-MONROE-
WAPELLO-
INCLUDING THE CITIES OF...SAC CITY...ROCKWELL CITY...FORT DODGE...
WEBSTER CITY...DENISON...CARROLL...JEFFERSON...BOONE...AMES...
AUDUBON...GUTHRIE CENTER...ADEL...DES MOINES...NEWTON...
INDIANOLA...KNOXVILLE...OSKALOOSA...ALBIA...OTTUMWA
336 PM CST FRI MAR 31 2006

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS CANCELLED THE WIND
ADVISORY. 

$$

IAZ004>007-015>017-023>028-037>039-049-050-062-010000-
/O.CON.KDMX.WI.Y.0003.000000T0000Z-060401T0000Z/
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-HARDIN-GRUNDY-
BLACK HAWK-MARSHALL-TAMA-POWESHIEK-
INCLUDING THE CITIES OF...ESTHERVILLE...ALGONA...FOREST CITY...
NORTHWOOD...EMMETSBURG...GARNER...MASON CITY...POCAHONTAS...
HUMBOLDT...CLARION...HAMPTON...ALLISON...WAVERLY...ELDORA...
GRUNDY CENTER...WATERLOO...MARSHALLTOWN...TOLEDO...GRINNELL
336 PM CST FRI MAR 31 2006

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST THIS
AFTERNOON...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST THIS AFTERNOON. 

WEST TO NORTHWEST WINDS AT 20 TO 30 MPH WITH A FEW GUSTS TO 45 MPH
WILL PERSIST THROUGH 6 PM. SUSTAINED WINDS ARE FORECAST TO
GRADUALLY WEAKEN AFTER 6 PM WITH GUSTS DIMINISHING.

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH ARE EXPECTED
WITH GUSTS OF 45 MPH TO 57 MPH.  WINDS THIS STRONG CAN MAKE
DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE
EXTRA CAUTION.

$$

CC

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this wind advisory went out at Mar 31, 3:49 AM CST, 3 hours 44 minutes earlier.

Area forecast discussion, Mar 31, 3:49 AM CST, 3 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
349 AM CST FRI MAR 31 2006

.DISCUSSION...
MID LEVEL DRY SLOT HAS NOW PUSHED THROUGH MS VALLEY WITH LOW CLOUDS
AND WRAP AROUND PCPN ONE NEAR TERM CONCERN.  STRONG SHRT WV STILL
NOTED ALONG IA/MN BORDER WITH PLENTY OF QG FORCING AROUND BACK OF
SYS OVER ERN DAKOTAS.  SOME THETA-E ADVECTION AND FRONTOGENETICAL
FORCING REMAIN AS WELL. PCPN EXPECTED TO LINGER THROUGH THE MORNING N
AND THEN DISSIPATE BY AFTERNOON SO HAVE TRENDED POPS FROM LIKELIES
DOWN TO CHANCES.  09Z SFC ANLYS PLACES LOW OVER SWRN MN AND COLD
FRONT EXITING FORECAST AREA.  DO NOT EXPECT MUCH REBOUND TODAY
HOWEVER AS COLD ADVECTION AND CLOUDS LINGER SO STAYED TOWARD COOLER
NAM MOS.  WINDS WILL PUSH ADVISORY CRITERIA TODAY BUT WITH PRIMARY
ISALLOBARIC PUSH TO OUR N AND LIMITED MIXING JUST TO 925MB HELD OFF
ON HEADLINE FOR THE TIME BEING.  WILL BE CLOSE HOWEVER WITH GUSTS
INTO THE LOWER 30S (KTS).

RIDGE THEN SETTLES INTO PLAINS FOR BEGINNING OF WEEKEND WITH NIL WX.
RAISED TEMPS CLOSER TO GFS MOS TONIGHT BASED ON UPSTREAM DEWPOINTS
AND PERSISTENT LOW CLOUDS AS SUGGESTED BY NAM/GFS 925 RH.  GUIDANCE
HINTS AT TAKING A BITE OUT OF GOING HIGHS SAT.  SFC RIDGE AND ELY
WINDS NOT TOO CONDUCIVE FOR WARM UP...BUT LOW CLOUDS APPEAR TO BURN
OFF FOR EARLY APRIL SUN SO HAVE NOT MADE WHOLESALE CHANGES BUT
SHADED CLOSER TO WARMER GFS MOS.

ATTENTION THEN TURNS TOWARD NEXT PCPN EVENT.  NAM ONCE AGAIN LOOKS
LIKE OUTLIER FOR LATE WEEKEND SYS SEEMING TO BE TOO FAST.  OTHER
MODELS ARE STILL TRYING TO RESOLVE WHETHER SFC LOW WILL COME OUT IN
ONE PIECE OR SEGMENTED LIKE 00Z GFS WHICH MAY BE INFLUENCED BY
CONVECTIVE GRIDSCALE FEEDBACK AFTER 54HRS.  BLEND OF GEM AND EURO
MODELS MAY BE BEST.  LATEST EURO MODELS SHOW NICE WARM ADVECTION
SIGNATURE SATURDAY NIGHT WITH ELEVATED INSTABILITY GRADIENT SURGING
NWD PER SHOWALTER INDICES DIPPING TO BELOW ZERO BY 12Z.  SVR THREAT
THEN FOLLOWS SUN.  WRMFNT LIFTS ACROSS IA FOLLOWED BY CDFNT.
KINEMATIC FORCING AHEAD OF APPROACHING UPR LOW STRONG ENOUGH TO
REDEVELOP CONVECTION AFTER OVERNIGHT MCS...BUT QUESTION WILL BE
AMOUNT OF RECOVERY TIME.  IF WE CAN ADEQUATELY HEAT LOW
LEVELS...PATTERN RECOGNITION WOULD CERTAINLY AGAIN FAVOR SUPERCELLS
AND POSSIBLY TORNADOES.  HAVE BOOSTED POPS FARTHER THROUGH LIKELY
CATEGORY SAT NIGHT...ALL BUT FAR E...AND INTO LIKELIES SUN.  WILL
MENTION POTENTIAL FOR MODERATE/HEAVY RAINS SAT NIGHT AND SVR THREAT
SUN IN HWO.

MAY BE A LARGE TEMP GRADIENT ACROSS FORECAST AREA SUN WITH WRMFNT
PASSAGE.  SITUATION MAY BE SIMILAR TO WHAT OCCURRED THU BUT WITH
WARMER H85 TEMPS.  SEE NO REASON NOT TO GO NEAR WARMER GFS MOS.  MAY
HAVE TO END UP HIGHER IF WE GET A DECENT BREAK BETWEEN WARM
ADVECTION AND PEAK HEATING CONVECTION.

LOOKS LIKE YET ANOTHER VERY SIMILAR CONVECTIVE EVENT FOR AROUND
THURSDAY WHICH FORECAST ALREADY HAS IN HAND WITH CHANCE POPS ALREADY
INTRODUCED.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

DONAVON/SMALL
Hazardous weather outlook, Mar 31, 5:35 AM CST, 1 hour 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
535 AM CST FRI MAR 31 2006

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-011200-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-
APPANOOSE-DAVIS-
535 AM CST FRI MAR 31 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF MID-IOWA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SEVERAL PERIODS OF SHOWERS AND THUNDERSTORMS ARE ANTICIPATED LATE
SATURDAY NIGHT AND SUNDAY. SOME OF THE STORMS MAY BE SEVERE WITH
LARGE HAIL AND DAMAGING WINDS. MODERATE TO LOCALLY HEAVY RAINS MAY
ALSO OCCUR WITH A FEW LOCATIONS RECEIVING OVER AN INCH OF RAIN.
ISOLATED TORNADOES WILL BE POSSIBLE TOO IN THE SOUTHEAST HALF OF
THE STATE.

ADDITIONAL CHANCES FOR SHOWERS AND THUNDERSTORMS WILL RE-ENTER THE
FORECAST...MAINLY AROUND WEDNESDAY AND THURSDAY. THESE STORMS WILL
HAVE THE POTENTIAL TO BE SEVERE AS WELL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE SATURDAY NIGHT AND
SUNDAY...AND THEN AGAIN LATER NEXT WEEK.

SMALL

In the hours before

Local storm report, Mar 31, 2:07 AM CST, 5 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
207 AM CST FRI MAR 31 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0552 PM     TSTM WND DMG     MANSON                  42.53N 94.54W
03/30/2006                   CALHOUN            IA   LAW ENFORCEMENT

            WIDESPREAD DAMAGE TO NORTH SIDE OF TOWN. TREES AND
            BRANCHES DOWN...ROOF BLOWN OFF OF BASEBALL FIELD DUGOUT
            BUILDING. ROOF DAMAGED ON APARTMENT BUILDING. DELAYED
            REPORT RELAYED VIA TRAINED SPOTTER. TIME APPROXIMATE.

&&

SMALL

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 30, 6:00 PM CSTTornado WarningDMXUnion30 min
Mar 30, 6:08 PM CSTSevere Thunderstorm WarningDMXBoone52 min
Mar 30, 6:13 PM CSTSevere Thunderstorm WarningDMXDallas, Polk47 min
Mar 30, 6:17 PM CSTSevere Thunderstorm WarningDMXClarke43 min
Mar 30, 6:19 PM CSTSevere Thunderstorm WarningDMXHancock41 min
Mar 30, 6:24 PM CSTSevere Thunderstorm WarningDMXStory36 min
Mar 30, 6:27 PM CSTSevere Thunderstorm WarningDMXHamilton33 min
Mar 30, 6:41 PM CSTSevere Thunderstorm WarningDMXHardin34 min
Mar 30, 6:44 PM CSTSevere Thunderstorm WarningDMXWright46 min
Mar 30, 6:47 PM CSTSevere Thunderstorm WarningDMXMarshall43 min
Mar 30, 6:50 PM CSTSevere Thunderstorm WarningDMXJasper40 min
Mar 30, 6:52 PM CSTSevere Thunderstorm WarningDMXFranklin53 min
Mar 30, 6:55 PM CSTSevere Thunderstorm WarningDMXCerro Gordo50 min
Mar 30, 7:01 PM CSTSevere Thunderstorm WarningDMXHancock29 min
Mar 30, 7:03 PM CSTSevere Thunderstorm WarningDMXWarren27 min
Mar 30, 7:07 PM CSTSevere Thunderstorm WarningDMXButler, Grundy53 min
Mar 30, 7:29 PM CSTSevere Thunderstorm WarningDMXWorth36 min
Mar 30, 8:02 PM CSTTornado WarningDMXRinggold28 min
Mar 30, 8:23 PM CSTTornado WarningDMXDecatur37 min
Mar 30, 8:50 PM CSTTornado WarningDMXClarke25 min
Mar 30, 8:50 PM CSTTornado WarningDMXClarke25 min
Mar 30, 9:05 PM CSTTornado WarningDMXLucas25 min

Nearby

Wind Advisories in Iowa, 2006Every wind advisory in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.